Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 26, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at May 17, 2020, 5:03 PM EDT for Broward County, Palm Beach County, Florida. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2020, 5:03 PM EDT (21:03 UTC)
- Expired
- May 17, 2020, 6:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Broward County, FL, Palm Beach County, FL
The radar
The Miami radar (KAMX), 83 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:05 PM EDT | TSTM WND DMG | Parkland, FL | AN NWS EMPLOYEE REPORTED SCATTERED SMALL TO MEDIUM SIZED TREE DOWNED TREE BRANCHES IN PARKLAND, NEAR THE PARKLAND FARMERS MARKET AND THE INTERSECTION OF PARKSIDE AND HOLMBERG. TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 9.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 574 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
849
WUUS52 KMFL 172103
SVRMFL
FLC011-099-172200-
/O.NEW.KMFL.SV.W.0026.200517T2103Z-200517T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
503 PM EDT Sun May 17 2020
The National Weather Service in Miami has issued a
* Severe Thunderstorm Warning for...
Northern Broward County in southeastern Florida...
Southeastern Palm Beach County in southeastern Florida...
* Until 600 PM EDT.
* At 503 PM EDT, a severe thunderstorm was located over Parkland, or
over Coral Springs, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Coral Springs, Pompano Beach, Sunrise, Boca Raton and Deerfield
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 2618 8029 2627 8042 2657 8016 2650 8003
2631 8006
TIME...MOT...LOC 2103Z 223DEG 10KT 2630 8026
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
131 follow-up statement
846
WWUS52 KMFL 172150
SVSMFL
Severe Weather Statement
National Weather Service Miami FL
550 PM EDT Sun May 17 2020
FLC011-099-172200-
/O.EXP.KMFL.SV.W.0026.000000T0000Z-200517T2200Z/
Broward FL-Palm Beach FL-
550 PM EDT Sun May 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BROWARD AND
SOUTHEASTERN PALM BEACH COUNTIES WILL EXPIRE AT 600 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 2618 8029 2627 8042 2657 8016 2650 8003
2631 8006
TIME...MOT...LOC 2150Z 223DEG 10KT 2639 8016
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:44 PM EDT, 19 minutes earlier.
Area forecast discussion, May 17, 4:44 PM EDT, 19 minutes before
Area Forecast Discussion National Weather Service Miami FL 444 PM EDT Sun May 17 2020 .Short Term (Today through Monday)... A few showers and thunderstorms developed this afternoon and evening across portions of the interior and East Coast near the seabreeze. Gusty winds, lightning, and locally heavy rainfall will be possible. Another round of fog/low stratus will be possible again overnight, particularly over the interior but could spread into the metro areas again during the early morning hours. This would impact the morning commute and could be made worse in areas with smoke from active wildfires. Winds become more southerly tomorrow with showers and thunderstorms again possible during the afternoon and evening. Coverage should be greater across the interior, Lake Region, and East Coast north of the Miami metro area due to the southerly flow. Once again gusty winds, lightning, and locally heavy rainfall will be the primary threats. Hot temperatures will continue with highs tomorrow ranging from the upper 80s to mid 90s and heat indices near 100. .Long Term (Tuesday through Saturday)... An unsettled pattern continues with a trough extending from mid- level low pressure diving southward from the upper midwest into the Tennessee River Valley Tuesday into Wednesday. A surface frontal boundary associated with this mid-level low will push across much of Florida on Tuesday with the front potentially lingering over South Florida by Tuesday afternoon and evening. A stream of tropical moisture along this boundary emanating from the Caribbean towards the Atlantic in the wake of Alberto could provide enough moisture to support convection and possibly heavy rain chances, with a focus along the east coast ahead of the frontal boundary. Besides these synoptic scale features, there will also be the potential for an east coast sea breeze to develop and push in from the coast. Depending on where the sea breeze gets pinned will impact where the focus for convection could be. The environment will be capable of supporting stronger storms and some of those could be efficient rain producers thanks to the available tropical moisture. The Storm Prediction Center does highlight portions of eastern South Florida as having a marginal risk of severe weather on Tuesday. There is some uncertainty with the frontal boundary's progress and the location that it will settle into for Wednesday. Right now, the likelihood of the boundary sitting around the region with the moisture remaining appear to be high enough that heavy rain could again be possible with showers and storms on Wednesday. There is a chance that the drier air moving behind the frontal boundary could arrive earlier on Wednesday instead of late Wednesday into Thursday. This will need to be monitored as the week continues. A brief drying trend with a potential dry slot on Thursday could offer a day of relief if it does materialize. Still plenty of solutions with moisture remaining over the area to end the week, so kept the forecast mentions generally wet and unsettled outside of any potential dry slot. The pattern this week presents some large challenges with the frontal location and available moisture making large differences between rainy days and the potential for dry slots. Forecast confidence is moderate on Tuesday, becoming low through the rest of the week. && .Marine... Fairly benign boating conditions are expected for the next couple of days with only a slight chance of showers and thunderstorms for the Lake and northern Atlantic. Rain chances increase heading into midweek as a front stalls near the area, with widespread showers and thunderstorms expected. && .Prev Discussion... /issued 114 PM EDT Sun May 17 2020/ Aviation... Mostly VFR conditions are expected today with some shra and tsra development possible across the interior and East Coast this afternoon. Fog/low stratus possible over the interior tonight that could spread into the taf sites again. Another round of afternoon shra and tsra possible tomorrow, with better coverage north of the Miami terminals due to more southerly flow. && .Preliminary Point Temps/PoPs... West Palm Beach 73 90 73 87 / 20 40 50 70 Fort Lauderdale 75 88 76 87 / 0 20 40 70 Miami 75 89 76 88 / 0 20 40 60 Naples 75 88 73 85 / 10 20 60 70 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. GM...None. && Marine...32/MM Aviation...32/MM Short Term...32/MM Long Term...02/RAG
Hazardous weather outlook, May 17, 10:07 AM EDT, 6 hours 56 minutes before
Hazardous Weather Outlook for South Florida National Weather Service Miami FL 1007 AM EDT Sun May 17 2020 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 180215- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 1007 AM EDT Sun May 17 2020 ...Thunderstorms Possible This Afternoon... This hazardous weather outlook is for South Florida. .DAY ONE...TODAY AND TONIGHT Thunderstorms: A few thunderstorms are possible this afternoon and evening over the interior and East Coast. The primary hazards will be lightning strikes, gusty winds, and locally heavy rainfall. Visibility: Patchy fog is possible over most of South Florida overnight tonight, with patchy smoke over the southern Everglades and interior areas of Collier County due to wildfires. Temperatures: Heat indices could reach 100 degrees over portions of the interior and East Coast this afternoon. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There will be a chance of thunderstorms across South Florida for the middle to end of THIS week. Gusty winds, locally heavy rainfall, lightning, and waterspouts will be possible with the strongest storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information...visit the National Weather Service in Miami website at www.weather.gov/miami.
In the hours before
Local storm report, May 17, 3:56 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
356 PM EDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 1 WSW CORAL WAY VILLAGE 25.72N 80.34W
05/17/2020 E0.50 INCH MIAMI-DADE FL TRAINED SPOTTER
THUNDERSTORM HAIL
&&
EVENT NUMBER MFL2000065
SISpecial weather statement, May 17, 4:14 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Miami FL
414 PM EDT Sun May 17 2020
FLZ073-074-173-172100-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
414 PM EDT Sun May 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MIAMI-DADE COUNTY UNTIL
500 PM EDT...
* At 414 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm over The Crossings, or over Kendall,
moving east at 15 mph.
* Nickel size hail, funnel clouds, and winds in excess of 45 mph
possible with this storm.
* Locations impacted include...
Miami, Coral Gables, Key Biscayne, South Miami, Black Point,
Kendall, The Redland, Pinecrest, Sweetwater, West Miami,
Westchester, Glenvar Heights, Richmond West, Richmond Heights,
Country Walk, Kendale Lakes, Palmetto Bay, Cutler Bay, University
Of Miami and Zoo Miami.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2562 8010 2560 8013 2557 8012 2546 8015
2562 8049 2577 8044 2572 8007
TIME...MOT...LOC 2014Z 284DEG 13KT 2566 8039
13Local storm report, May 17, 4:33 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
433 PM EDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST 1 SSW CORAL GABLES 25.72N 80.28W
05/17/2020 M42 MPH MIAMI-DADE FL MESONET
MESONET STATION 0081W 1.0 SW CORAL GABLES
(WEATHERSTEM) REPORTED A 42 MPH WIND GUST AT
4:10 PM.
&&
RAGSpecial weather statement, May 17, 4:44 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Miami FL
444 PM EDT Sun May 17 2020
FLZ067-068-071-072-168-172-172145-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
444 PM EDT Sun May 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR BROWARD AND SOUTHEASTERN PALM
BEACH COUNTIES UNTIL 545 PM EDT...
* At 443 PM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 9 miles
west of Coral Springs to Sunrise to Twin Lakes to Fort Lauderdale.
Movement was north at 15 mph.
* Nickel size hail, funnel clouds, and winds in excess of 45 mph
possible with these storms.
* Locations impacted include...
Fort Lauderdale, Pembroke Pines, Hollywood, Coral Springs, Pompano
Beach, Davie, Plantation, Sunrise, Boca Raton, Deerfield Beach,
Boynton Beach, Delray Beach, Tamarac, Wellington, Margate,
Lighthouse Point, Lauderdale-By-The-Sea, Highland Beach, Ocean
Ridge and Lauderhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2669 8042 2656 8018 2652 8006 2649 8002
2600 8008 2603 8019 2602 8035 2624 8055
TIME...MOT...LOC 2043Z 190DEG 11KT 2630 8042 2617 8027 2618 8018 2613
8011
13Local storm report, May 17, 4:56 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
456 PM EDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM MARINE TSTM WIND 3 N KEY BISCAYNE 25.73N 80.16W
05/17/2020 M46 MPH MIAMI-DADE FL MESONET
MARINE THUNDERSTORM WIND GUST AT ROSENTIEL (U OF MIAMI)
&&
EVENT NUMBER MFL2000066
SILocal storm report, May 17, 4:58 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
458 PM EDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM MARINE TSTM WIND 3 SW KEY BISCAYNE 25.66N 80.19W
05/17/2020 M42 MPH AMZ630 FL MESONET
BISCAYNE BAY LIGHTHOUSE MARINE TSTORM WIND GUST
&&
EVENT NUMBER MFL2000067
SIThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:03 PM EDT | Special Weather Statement | MFL | Broward | 72 min |
| May 17, 3:12 PM EDT | Special Marine Warning | MFL | 93 min | |
| May 17, 3:21 PM EDT | Severe Thunderstorm Warning | MFL | Broward, Miami-Dade | 39 min |
| May 17, 3:59 PM EDT | Severe Thunderstorm Warning | MFL | Miami-Dade | 46 min |
| May 17, 4:14 PM EDT | Special Weather Statement | MFL | Miami-Dade | 46 min |
| May 17, 4:16 PM EDT | Special Marine Warning | MFL | 59 min | |
| May 17, 4:44 PM EDT | Special Weather Statement | MFL | Broward | 61 min |
| May 17, 4:53 PM EDT | Areal Flood Advisory | MFL | Miami-Dade | 2 hr |
| May 17, 5:20 PM EDT | Special Marine Warning | MFL | 55 min | |
| May 17, 5:45 PM EDT | Special Weather Statement | MFL | Glades | 60 min |
| May 17, 5:46 PM EDT | Special Weather Statement | MFL | Palm Beach | 59 min |
| May 17, 5:53 PM EDT | Special Weather Statement | MFL | Palm Beach | 67 min |
| May 17, 5:57 PM EDT | Special Marine Warning | MFL | 63 min | |
| May 17, 6:11 PM EDT | Severe Thunderstorm Warning | MFL | Palm Beach | 79 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.